Archiv der Mathematik

, Volume 106, Issue 1, pp 85–90 | Cite as

A characterization of the Â-genus as a linear combination of Pontrjagin numbers

Article

Abstract

We show in this short note that if a rational linear combination of Pontrjagin numbers vanishes on all simply-connected 4k-dimensional closed connected and oriented spin manifolds admitting a Riemannian metric whose Ricci curvature is nonnegative and not identically zero, then this linear combination must be a multiple of the Â-genus, which improves a result of Gromov and Lawson. Our proof combines an idea of Atiyah and Hirzebruch and the celebrated Calabi–Yau theorem.

Keywords

Â-genus Spin manifold Ricci curvature Positive scalar curvature Pontrjagin number 

Mathematics Subject Classification

53C21 57R20 53C23 57R75 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    M.F. Atiyah and F. Hirzebruch, Spin-Manifolds and Group Actions, Essays on Topology and Related Topics, Mémoires dédiés à Georges de Rham, A. Haefliger and R. Narasimhan, ed., Springer-Verlag, New York-Berlin, 1970, pp. 18–28.Google Scholar
  2. 2.
    Gromov M., Lawson Jr.H.B.: The classification of simply connected manifolds of positive scalar curvature, Ann. Math. 111, 423–434 (1980)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Hirzebruch F.: Topological methods in algebraic geometry, 3rd Edition. Springer, Berlin (1966)CrossRefMATHGoogle Scholar
  4. 4.
    Hirzebruch F., Berger T., Jung R.: Manifolds and modular forms, Aspects of Mathematics, E20, Friedr. Vieweg and Sohn, Braunschweig (1992)CrossRefGoogle Scholar
  5. 5.
    Kazdan J.L., Warner F.W.: Scalar curvature and conformal deformation of Riemannian structure. J. Differential Geom. 10, 113–134 (1975)MathSciNetMATHGoogle Scholar
  6. 6.
    Kotschick D.: Pontryagin numbers and nonnegative curvature. J. Reine Angew. Math. 646, 135–140 (2010)MathSciNetMATHGoogle Scholar
  7. 7.
    Kotschick D.: Topologically invariant Chern numbers of projective varieties. Adv. Math. 229, 1300–1312 (2012)CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Kotschick D., Schreieder S.: The Hodge ring of Kähler manifolds. Compos. Math. 149, 637–657 (2013)CrossRefMathSciNetMATHGoogle Scholar
  9. 9.
    Lichnerowicz A.: Spineurs harmoniques. C. R. Acad. Sci. Paris 257, 7–9 (1963)MathSciNetMATHGoogle Scholar
  10. 10.
    J.W. Milnor and J.D. Stasheff, Characteristic classes, Princeton University Press, Princeton, N. J., 1974. Annals of Mathematics Studies, No. 76.Google Scholar
  11. 11.
    H.-H. Wu, The Bochner technique in differential geometry, Math. Rep. 3 (1988), no. 2, i–xii and 289–538.Google Scholar
  12. 12.
    Yau S.-T.: Calabi’s conjecture and some new results in algebraic geometry. Proc. Natl. Acad. Sci. USA 74, 1798–1799 (1977)CrossRefMATHGoogle Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  1. 1.Department of MathematicsTongji UniversityShanghaiChina

Personalised recommendations